Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 331, NWS Sioux Falls, SD

August 29, 2001Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2001, 10:42 PM CDT for Charles Mix County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 10:42 PM CDT (03:42 UTC)
Expired
Aug 29, 2001, 11:00 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 10:45 PM CDTHail 2.75Marty, SDLarge hail fell in an area from near Marty east to Dante, including the town of Wagner. Damage was reported to vehicles and crops, but the amount of damage was not known.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS53 KFSD 300342
SVRFSD
SDC023-300400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF RAVINIA...OR ABOUT 6 MILES
  EAST OF PICKSTOWN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANTE AROUND 1055 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4319 9841 4304 9853 4288 9819 4308 9812

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 29, 9:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED AUG 29 2001

UPDATED THE CWA ZONE FORECAST AT 0140Z. CLEARED OUT A FEW COUNTIES
FROM SEVERE THUNDERSTORM WATCH 701 ON THE BACK SIDE OF THE COLD
FRONT. WILL MAKE ADDITIONAL UPDATES AS THE SYSTEM MOVES SOUTHEAST
OUT OF THE CWA LATER TONIGHT.

SD...NONE
  UMLAND

In the hours before

Special weather statement, Aug 29, 8:25 PM CDT, 2 hours 17 minutes before
SDZ040-055-060-063-064-300230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
825 PM CDT WED AUG 29 2001

...SEVERE THUNDERSTORM WATCH 701 CANCELED FOR SELECTED COUNTIES...

THE LINE OF THUNDERSTORMS MOVING THROUGH SOUTHEAST SOUTH DAKOTA HAS
NOW PASSED BY SOME OF THE COUNTIES PREVIOUSLY COVERED BY THE SEVERE
THUNDERSTORM WATCH.  AS OF 730 PM THE IS NO LONGER IN EFFECT FOR THE
SOUTHEAST SOUTH DAKOTA COUNTIES OF BROOKINGS...LAKE...HANSON...
DOUGLAS AND CHARLES MIX.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...
NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA AS PREVIOUSLY
DEFINED.

UMLAND
Local storm report, Aug 29, 10:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    8 N ARLINGTON             SD   1 INCH HAIL
08/29/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0557 PM    BRUCE                     SD   1.5 INCH HAIL
08/29/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0603 PM    PARKSTON                  SD   .75 INCH HAIL
08/29/01   HUTCHINSON

0606 PM    2 SW BRUCE                SD   1.75 INCH HAIL
08/29/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0615 PM    6 W MADISON               SD   1 INCH HAIL
08/29/01   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0624 PM    1 W MADISON               SD   1.75 INCH HAIL
08/29/01   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0630 PM    MADISON                   SD   1.25 INCH HAIL
08/29/01   LAKE                           REPORTED BY PUBLIC.

0637 PM    TRIPP                     SD   .75 INCH HAIL
08/29/01   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

0652 PM    BUSHNELL                  SD   .75 INCH HAIL
08/29/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0653 PM    BROOKINGS                 SD   1 INCH HAIL
08/29/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0719 PM    13 S WAGNER               SD   .75 INCH HAIL
08/29/01   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.

0724 PM    11 NW LAKE BENTON         MN   1.75 INCH HAIL
08/29/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0758 PM    2 E TRENT                 SD   .75 INCH HAIL
08/29/01   MOODY                          REPORTED BY STORM
                                          SPOTTER.

1029 PM    LAKE ANDES                SD   .75 INCH HAIL
08/29/01   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:08 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha37 min
Aug 29, 7:29 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Aug 29, 7:56 PM CDTFlash Flood WarningFSDCharles Mix2 hr
Aug 29, 7:59 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Aug 29, 8:45 PM CDTSevere Thunderstorm WarningFSDMinnehaha15 min
Aug 29, 9:04 PM CDTSevere Thunderstorm WarningFSDMcCook26 min
Aug 29, 9:36 PM CDTFlash Flood WarningFSDMcCook, Minnehaha114 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.